Biogen's Alzheimer's disease drug Aduhelm has endured a headache of a launch, largely due to lingering questions about its true clinical benefit and how the drug won approval. However, the risk of side effects like brain swelling and bleeding have also dogged the new med.
With peer-reviewed data now on the docket, safety concerns will likely remain top of mind for patients and prescribers.
Roughly 40% of early Alzheimer's patients taking Aduhelm in phase 3 studies were hit with a known side effect of the drug called amyloid-related imaging abnormalities, or ARIA. About one-quarter of those patients experienced ARIA symptoms, according to a secondary analysis of two late-stage trials, EMERGE and ENGAGE, published Monday in JAMA Neurology.
The news comes as the FDA and Biogen probe whether Aduhelm was behind the recent death of an extension trial. She was a 75-year-old woman in Canada who was diagnosed with ARIA, the FDA disclosed earlier this month.
The safety data break down like this: 425 out of 1029 patients, or 41.3%, on the 10mg/kg Aduhelm dose experienced ARIA. Serious cases cropped up in 14 of those patients, the JAMA analysis shows. ARIA-edema (ARIA-E), or swelling, was the most common side effect seen in the pooled data, affecting 362 patients, or some 35%. ARIA-microhemorrhage, also known as microbleed, and ARIA-superficial siderosis, which is a type of slow brain bleeding, was observed in 19.1% and 14.7% of patients, respectively.
Ninety-four (26%) of the 362 patients with ARIA-E experienced symptoms, most commonly headache, confusion, dizziness and nausea, the analysis shows.
Swelling or bleeding were mild to moderate in those patients, but scans did show severe side effects in 12.2% of patients with swelling, 11.7% in patients with microbleeds and 21.9% in patients with slow brain bleeding.
Swelling or bleeding didn't lead to any patient deaths in the trials, the analysis shows. The 75-year-old woman who passed away earlier this year was taking part in an extension trial of the drug, Biogen told The New York Times.
Meanwhile, a majority of patients who experienced swelling or bleeding carry the gene mutation APOE4, the analysis shows. This mutation is also linked to an increased risk of developing Alzheimer's disease. Patients with the APOE4 mutation in the trial appeared more likely to show a slowing of decline, but the data also suggest they face greater safety risks from Aduhelm.
Still, the threat of ARIA shouldn't come as a surprise. The imaging-related side effect is a known risk of Aduhelm and other amyloid-targeting drugs. Aduhelm's label specifically recommends having an MRI scan done within one year of starting Aduhelm treatment and ahead of a patient's seventh and 12th infusions.
"These results have been previously presented in public, and there are no surprises about the high rate of ARIA overall," Mayo Clinic's David Knopman, M.D., told Medpage Today. He added that the "low but not trivial risk" of serious ARIA consequences from Aduhelm was already understood.
Knopman was not involved in the analysis of Aduhelm, Medpage noted.
Much of the Aduhelm safety conversation in the coming weeks will likely center around the death of the clinical trial patient in Canada. The situation is still emerging, but "[i]t appears likely to us that progressively severe cerebral edema/ARIA, which led to status epilepticus, was the inciting factor for the [patient's] deterioration and ultimate demise, and that this is likely to have been caused by aducanumab," RBC Capital Markets analyst Brian Abrahams, M.D., who is a licensed, nonpracticing physician, wrote in a note to clients last week.
Abrahams' team looked into the death using a "detailed case report" obtained via the Freedom of Information Act.
Biogen last week told Fierce Pharma that the RBC report "only provides a partial view of the case," adding that it was continuing its investigation.
"We have reported this case to global regulators, investigators, ethics committees and institutional review boards, and we are committed to sharing relevant information with the medical community," a company spokesperson said.